Alert archive / North Carolina / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 230, NWS Raleigh, NC

July 20, 2012Hoke County, Moore County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jul 20, 2012, 2:55 PM EDT for Hoke County, Moore County, North Carolina. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2012, 2:55 PM EDT (18:55 UTC)
Expired
Jul 20, 2012, 3:45 PM EDT
In force
50 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

Counties Hoke County, NC, Moore County, NC

The radar

The Raleigh/Durham radar (KRAX), 93 km from the middle of the area, began a volume at 18:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 3:25 PM EDTTSTM WND DMG6 Se Vass, NCONE TREE BLOWN DOWN ALONG MORRISON BRIDGE ROAD. TIME ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.9 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2012-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 629 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2012-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
629 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
765 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

484 
WUUS52 KRAH 201855
SVRRAH
NCC093-125-201945-
/O.NEW.KRAH.SV.W.0230.120720T1855Z-120720T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
255 PM EDT FRI JUL 20 2012

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN HOKE COUNTY IN CENTRAL NORTH CAROLINA
  SOUTHEASTERN MOORE COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 345 PM EDT

* AT 251 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER PINEBLUFF...OR 9 MILES SOUTH OF SOUTHERN
  PINES...MOVING EAST AT 20 MPH. QUARTER SIZED HAIL AND WINDS IN
  EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  ABERDEEN...
  ASHLEY HEIGHTS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL WILL DAMAGE VEHICLES...WINDOWS AND SOME ROOFS. SEVERE
WINDS WILL BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE MOBILE
HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED. STAY AWAY FROM WINDOWS.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING...1...8 7 7...6 3 3...6 7 7 2 OR NOTIFY YOUR LOCAL LAW
ENFORCEMENT AGENCY.

&&

LAT...LON 3516 7956 3530 7925 3519 7913 3508 7909
      3505 7909 3503 7908 3497 7936
TIME...MOT...LOC 1855Z 253DEG 19KT 3506 7942

$$

GIH
2 follow-up statements
107 
WWUS52 KRAH 201911
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
311 PM EDT FRI JUL 20 2012

NCC093-125-201945-
/O.CON.KRAH.SV.W.0230.000000T0000Z-120720T1945Z/
HOKE NC-MOORE NC-
311 PM EDT FRI JUL 20 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR SOUTHEASTERN MOORE AND NORTHERN HOKE COUNTIES...

AT 310 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM... LOCATED NEAR ASHLEY HEIGHTS...OR 8 
MILES SOUTHEAST OF SOUTHERN PINES...MOVING NORTHEAST AT 30 MPH.

HAZARDS IN THE WARNING INCLUDE...
QUARTER SIZED HAIL.
DAMAGING WINDS IN EXCESS OF 58 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... VASS.

WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.

LAT...LON 3520 7948 3530 7925 3519 7913 3503 7908
      3498 7928 3498 7931
TIME...MOT...LOC 1911Z 246DEG 26KT 3509 7931

$$

GIH
773 
WWUS52 KRAH 201939
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
339 PM EDT FRI JUL 20 2012

NCC093-125-201949-
/O.EXP.KRAH.SV.W.0230.000000T0000Z-120720T1945Z/
HOKE NC-MOORE NC-
339 PM EDT FRI JUL 20 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MOORE AND 
NORTHERN HOKE COUNTIES EXPIRES AT 345 PM EDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA AND 
THE WARNING WILL BE ALLOWED TO EXPIRE. ANOTHER WARNING IS CURRENTLY 
IN EFFECT JUST NORTHEAST OF THIS AREA.

IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE
HAIL...PLEASE CONTACT THE NATIONAL WEATHER SERVICE BY CALLING TOLL
FREE 1...8 7 7...6 3 3...6 7 7 2...OR NOTIFY YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN RALEIGH.

LAT...LON 3520 7948 3530 7925 3519 7913 3503 7908
      3498 7928 3498 7931
TIME...MOT...LOC 1939Z 246DEG 26KT 3517 7908

$$

GIH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 1:46 PM EDT, 1 hour 9 minutes earlier.

Area forecast discussion, Jul 20, 1:46 PM EDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
146 PM EDT FRI JUL 20 2012

.SYNOPSIS...
A COLD FRONT APPROACHING FROM THE NORTH WILL STALL OVER THE AREA
THROUGH THE WEEKEND...PROVIDING FOR UNSETTLED WEATHER. AS THE FRONT
BASICALLY DISSIPATES BY EARLY NEXT WEEK...HIGH TEMPERATURES ONCE
AGAIN WILL WARM TO LEVELS ABOVE NORMAL.

&&

.NEAR TERM /TODAY AND TONIGHT/...
AS OF 1005 AM FRIDAY...

THE LATEST SURFACE ANALYSIS SHOWED A WAVY FRONTAL BOUNDARY...WITH
SURFACE WAVES ALONG THE BOUNDARY...EXTENDING MAINLY ALONG AND NEAR
THE OHIO RIVER...THEN SOUTHEAST FROM SOUTHERN OHIO TOWARD DELMARVA.
A SURFACE TROUGH WAS ALSO LOCATED OVER THE FOOTHILLS AND FAR WESTERN
PIEDMONT. WHILE THE SURFACE GRADIENT WAS SLACK OVER CENTRAL NORTH
CAROLINA...AMDAR SOUNDINGS AS WELL AS THE KGSO 12Z SOUNDING SHOWED
SOME WINDS NEAR THE INVERSION AROUND 20KT. ALREADY...THERE HAVE BEEN
A COUPLE OF GUSTS APPROACHING 20KT ON SURFACE OBSERVATIONS...NOTABLY
AT KFAY.

WHILE DIFFICULT TO RESOLVE ON STANDARD WATER VAPOR IMAGERY...EARLY
MORNING VISIBLE IMAGERY WOULD SUGGEST AN MCV MOVING OVER FAR
NORTHEAST TENNESSEE...WHICH ESSENTIALLY ALL OF THE SHORT-TERM
GUIDANCE FORECASTS MOVING EAST OVER OR VERY NEAR CENTRAL NORTH
CAROLINA DURING THE AFTERNOON. THE RUC IS THE STRONGEST AMONG THE
GFS AND NAM...AND WHILE PRECIPITABLE WATER VALUES ARE CURRENTLY AT A
REGIONAL MINIMUM OVER THE WESTERN THIRD OF THE STATE ON THE LATEST
SPC MESOANALYSIS...WITH THE APPROACH OF THE MCV AND EXPECTED SLOW
EASTWARD PROGRESS OF THE SURFACE TROUGH IN RESPONSE...850MB THETA-E
ADVECTION FROM THE SOUTHWEST SHOULD LIMIT OR NULLIFY ANY
PRECIPITABLE WATER REDUCTION THIS AFTERNOON. 850MB DEW POINTS ARE IN
THE TEENS ON THE LATEST UPPER-AIR ANALYSIS AT THAT LEVEL.

MORNING LOW CLOUDS WERE GRADUALLY DIMINISHING ON THE LATEST VISIBLE
IMAGES...AND WHILE 1000-500MB LAPSE RATES ARE NOT FORECAST
PARTICULARLY HIGH THIS AFTERNOON...TO AROUND 6.5C/KM...AND DCAPE IS
FAIRLY LOW...AROUND 200J/KG...THE COMBINATION OF BETTER SYNOPTIC
FORCING...BETTER AVAILABLE LOW-LEVEL WINDS...AND SOME INCREASING
SHEAR LATE ESPECIALLY NORTHWEST...WHERE 0-6KM SHEAR SHOULD INCREASE
TO AROUND 25KT...SHOULD PROVIDE FOR THE POTENTIAL OF SOME
THUNDERSTORMS ORGANIZING ENOUGH TO HAVE A RISK FOR SEVERE WEATHER
WITH DAMAGING WIND THE PRIMARY SEVERE WEATHER THREAT. SREF
PROBABILISTIC FORECAST FOR GREATER THAN 100 CLOUD-TO-GROUND
LIGHTNING STRIKES SUGGESTS A MAXIMUM OVER THE WESTERN PIEDMONT...AND
THIS SEEMS REASONABLE WHERE THE -10C TO -30C CAPE IS A MAXIMUM...TO
AROUND 600J/KG. THE PREVIOUS FORECAST OF SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS DEVELOPING SEEMS VERY REASONABLE AND
CONTINUED THIS FOR THE AFTERNOON...INCREASING THE RAW NUMBERS ON THE
CHANCES FOR RAIN MAINLY TOWARD THE YADKIN RIVER TO JUST SHY OF
CATEGORICAL BASED ON THE CONSENSUS OF THE ABOVE...PLUS MOS GUIDANCE
AND THE LATEST HRRR WRF OUTPUT. TEMPERATURES IN MOST LOCATIONS...
AFTER A SLOW START IN THEIR RISE DUE TO CLOUDS...SHOULD REACH LOWER
TO MID 90S...POSSIBLY MORE OF A STRUGGLE TO REACH 90 IN THE
IMMEDIATE TRIAD. -DJF

TONIGHT...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL
EVENTUALLY DECREASE FROM W-E OR NW-SE AFTER MIDNIGHT IN ASSOC/W
CONVECTIVE OVERTURNING AND NOCTURNAL STABILIZATION. HOWEVER...WILL
KEEP AT LEAST 20-30% PRECIP CHANCES IN PLACE THE REMAINDER OF THE
NIGHT GIVEN AN APPROACHING UPPER LEVEL TROUGH IN THE PRESENCE OF A
VERY MOIST AND MARGINALLY UNSTABLE AIRMASS. LOW-LEVEL SHEAR BETWEEN
SUNSET AND MIDNIGHT (01-04Z) THIS EVENING (EAST OF HWY 1) IS PROGGED
TO BE SIMILAR TO THAT ANALYZED BY SPC MESOANALYSIS AT 09Z THIS
MORNING (150 M2/S2 OF 0-1 KM HELICITY AND 20-25 KT OF 0-1 KM BULK
SHEAR OVER CENTRAL/EASTERN NC). HOWEVER...DEEP CONVECTION WOULD HAVE
A DIFFICULT TIME REMAINING SFC-BASED BY THE TIME LOW-LEVEL SHEAR
STRENGTHENS IN CENTRAL NC...AND THE PROBABILITY OF A BRIEF/ISOLD TOR
IS TOO LOW TO MENTION. IF THERE WAS A VERY LOW-END POTENTIAL...IT
WOULD LIKELY BE EAST OF I-95 BETWEEN 01-04Z IN AREAS NOT STABILIZED
BY OUTFLOW AND/OR THE SEABREEZE. WITH A VERY MOIST LOW-LEVEL AIRMASS
IN PLACE...EXPECT LOWS TONIGHT IN THE LOWER 70S...OR 71-74F. -VINCENT

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
AS OF 145 AM FRIDAY...

PULSE THUNDERSTORMS WILL BRING LOCALLY VERY HEAVY RAIN AND GUSTY
WINDS BOTH SATURDAY AND SUNDAY.

A WEAK SURFACE COLD FRONT IS EXPECTED TO DRIFT SOUTHERLY SOUTH
THROUGH TN/WVA/VA SATURDAY... POSSIBLY REACHING NORTHERN NC LATE
SATURDAY AND SATURDAY NIGHT... BEFORE STALLING OVER OUR REGION INTO
SUNDAY. THE STRONG CONFLUENCE ALONG THIS FRONT WILL COMBINE WITH
STRONG SURFACE HEATING TO PROVIDE MORE THAN ADEQUATE LIFT OF VERY
MOIST AIR IN SUPPORT OF THE DEVELOPMENT OF NUMEROUS THUNDERSTORMS
AGAIN SATURDAY AFTERNOON INTO THE EVENING. AREAL AVERAGE QPF SHOULD
BE ON THE ORDER OF 0.50 TO 1 INCH... WITH SOME LOCALLY VERY HEAVY
AMOUNTS IN EXCESS OF 2 INCHES POSSIBLE DUE TO THE MOISTURE POOLING
AND SLOW STORM MOVEMENT. THIS INFORMATION WILL CONTINUE TO BE
MENTIONED IN THE HAZARDOUS WEATHER OUTLOOK (HWO). SUNDAY SHOULD
AGAIN BE JUST AS CONVECTIVELY ACTIVE WITH THE LOW LEVEL CONFLUENCE
ZONE BECOMING NEARLY STATIONARY OVER THE PIEDMONT. QPF SUNDAY WILL
AGAIN INDICATE 0.50 TO 1 INCH AREAL AVERAGES... WITH LOCALLY 2
INCHES AGAIN POSSIBLE. HOPEFULLY... THE HEAVIER AMOUNTS WILL FALL IN
DIFFERENT LOCATIONS THAN THOSE THAT RECEIVE HEAVY AMOUNTS BOTH
FRIDAY AND SATURDAY. THAT IS NOT ALWAYS THE CASE HOWEVER...
THEREFORE SOME LOCAL AREAS MAY RECEIVE OVER 4 INCHES OF RAIN TOTAL
TODAY THROUGH SUNDAY.

SHEAR IS FORECAST TO CONTINUE TO BE LACKING WHICH OFTEN WILL LEAD TO
THE CONVECTIVE MODE BEING "PULSE"... OR TYPICAL SUMMERTIME STRONG
THUNDERSTORMS. THIS MEANS LESS IN THE WAY OF ORGANIZED SEVERE
STORMS. HOWEVER... EVEN THOUGH "ORGANIZED AND WIDESPREAD" SEVERE
THUNDERSTORMS ARE NOT FORECAST... THERE WILL LIKELY BE BE A RAPID
DEVELOPMENT OF "PULSE" THUNDERSTORMS BOTH SATURDAY AND SUNDAY.  SOME
OF THESE MAY BECOME LOCALLY SEVERE WITH DAMAGING WIND GUSTS TO 60
MPH POSSIBLE. WE WILL HIGHLIGHT THIS LOCAL PULSE SEVERE CHANCE AS
WELL IN THE HWO FOR BOTH DAYS. HIGHS SATURDAY ARE FAVORED TO BE IN
THE 86-92 RANGE... N TO S. LOWS SATURDAY NIGHT... 69-73. HIGHS
SUNDAY MAY BE A BIT COOLER (ONLY DUE TO THE FORECAST HIGH DEW POINTS
AND WETTER GROUND BY THEN) 85-90.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
AS OF 145 AM FRIDAY...

ANOTHER HOT AND HUMID WEEK...WITH A CHANCE OF MAINLY AFTERNOON AND
EVENING THUNDERSTORMS.

STRONG UPPER RIDGING IS FORECAST TO BEGIN TO EXTEND EASTWARD FROM
THE CENTRAL UNITED STATES TO NEAR THE APPALACHIANS BY MID WEEK. THE
BOUNDARY THAT IS FORECAST TO BRING THE THUNDERSTORMS TO OUR REGION
THIS WEEKEND IS FORECAST TO DISSIPATE OVER OUR AREA MONDAY THROUGH
TUESDAY. AS WE LOSE THE INFLUENCE OF THE BOUNDARY (LIFT/MOISTURE
POOLING/CONVERGENCE) WE WILL SEE THE WIDESPREAD STORMS OF THE
WEEKEND BECOME SCATTERED DURING MONDAY AND TUESDAY. A NW FLOW ALOFT
MAY NOT TURN OUT TO BE THAT MUCH DRIER MID TO LATE WEEK AS
DISTURBANCES ALOFT MAY TRIGGER AT LEAST SCATTERED DIURNAL STORMS ALL
WEEK. WE WILL MAINTAIN POPS OF AT LEAST CLIMATOLOGY FOR LATE JULY
(35 PERCENT OR SO) MOST OF THE WEEK.

THE HEAT WILL ALSO BEGIN TO RETURN WITH LESS IN THE WAY OF CLOUDS/
STORMS DURING THE PM HOURS. THEREFORE...HIGHS ARE EXPECTED TO BE IN
THE UPPER 80S TO LOWER 90S MONDAY...90-95 TUESDAY... THEN MOSTLY MID
90S BY THURSDAY. IT WILL CONTINUE VERY MUGGY WITH DEW POINTS IN THE
70S. LOWS WILL ALSO BE IN THE 70S.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
AS OF 145 PM FRIDAY...

VFR CONDITIONS WILL BE THE RULE OUTSIDE OF SHOWERS AND THUNDERSTORMS
THROUGH THIS EVENING. SHOWERS AND THUNDERSTORMS WILL PRODUCE LOCALLY
GUSTY WINDS...NOTE THE GUST TO 36KT AT KPOB AT 1718Z. OVERNIGHT...
IT IS DIFFICULT TO ASSESS THE POTENTIAL FOR LOW CLOUDS. THE HIGHER
WINDS JUST OFF OF THE SURFACE WILL BE TOWARD KFAY AND KRWI LATE
TONIGHT...WHILE THE SREF MODEL HAS ITS HIGHEST PROBABILITIES MOSTLY
FROM KGSO AND KRDU SOUTHWEST...AND HIGHER THAN IT INITIALIZED THIS
MORNING WHEN MVFR AND LOCALLY IFR CEILINGS OCCURRED ACROSS CENTRAL
NORTH CAROLINA. CONFIDENCE IS FAIRLY HIGH THAT THERE WILL BE AREAS
OF MVFR CEILINGS IN CENTRAL NORTH CAROLINA...BUT THE LOCATION OF THE
LOWER CEILINGS IS MORE UNCERTAIN. FOR THE 18Z VALID TAF...LEANED
TOWARD THE SREF OUTPUT WITH THE TEMPORARY CONDITIONS OF IFR CLOUDS
TOWARD KGSO AND KRDU...AND ONLY LOW MVFR CEILINGS AT KFAY AND KRWI
LATE TONIGHT AND EARLY SATURDAY AFTER SUNRISE.

BEYOND THE 18Z VALID TAF PERIOD...ANTICIPATE SCATTERED SHOWERS AND
ISOLATED THUNDERSTORMS DEVELOPING IN A MOIST AIR MASS AGAIN BY LATE
SATURDAY MORNING...BECOMING MORE NUMEROUS DURING THE AFTERNOON AND
CONTINUING INTO SATURDAY EVENING. REMAINING SHOWERS SHOULD BECOME
MUCH MORE ISOLATED OR DIMINISH LATE SATURDAY NIGHT. SCATTERED
SHOWERS AND THUNDERSTORMS OCCUR AGAIN SUNDAY...THEN ANY SHOWERS AND
THUNDERSTORMS SHOULD TEND TO BECOME MORE ISOLATED EARLY NEXT WEEK AS
THE COLD FRONT MOVING SOUTH CURRENTLY FROM VIRGINIA STALLS AND
DISSIPATES. LATE NIGHT AND EARLY MORNING LOW CLOUDS ARE ALSO
POSSIBLE...WITH THE LATEST GUIDANCE SUGGESTING A BETTER POTENTIAL
LATE SATURDAY NIGHT INTO EARLY SUNDAY MORNING.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...SEC/DJF
NEAR TERM...DJF/VINCENT
SHORT TERM...BADGETT
LONG TERM...BADGETT
AVIATION...DJF
Hazardous weather outlook, Jul 20, 4:28 AM EDT, 10 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
428 AM EDT FRI JUL 20 2012

NCZ007>011-021>028-038>043-073>078-083>086-088-089-210830-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
428 AM EDT FRI JUL 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

A COLD FRONT WILL MOVE SLOWLY SOUTH THROUGH VIRGINIA TODAY AND
TONIGHT AS AN UPPER LEVEL DISTURBANCE TRACKS SOUTHEAST TOWARD THE
CAROLINAS. IN ADVANCE OF THE FRONT...NUMEROUS SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER CENTRAL NORTH CAROLINA
THIS AFTERNOON. ANY STORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO
BECOME SEVERE...WITH A PRIMARY THREAT OF DAMAGING WINDS AND HAIL
UP TO THE SIZE OF QUARTERS. LOCALLY HEAVY RAINFALL AND ISOLATED
FLOODING WILL ALSO BE POSSIBLE...THOUGH PRIMARILY IN URBAN AREAS.
THE THREAT FOR SEVERE WEATHER WILL BE GREATEST BETWEEN 2 PM THIS
AFTERNOON AND 11 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING
THE AFTERNOON AND EVENING HOURS ON SATURDAY AND SUNDAY AS THE
FRONT STALLS OUT OVER THE REGION. ISOLATED SEVERE THUNDERSTORMS
WILL BE POSSIBLE...IN ADDITION TO LOCALLY HEAVY RAINFALL AND
ISOLATED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS SHOULD MONITOR THE LATEST DAY 1 CONVECTIVE
OUTLOOK FROM THE STORM PREDICTION CENTER...AND BE PREPARED FOR
THE POSSIBILITY OF SEVERE THUNDERSTORM WATCHES AND WARNINGS LATER
THIS AFTERNOON AND EVENING.

VINCENT

In the hours before

Special weather statement, Jul 20, 1:29 PM EDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
129 PM EDT FRI JUL 20 2012

NCZ042-043-075>078-083>086-088-089-201830-
ANSON-CUMBERLAND-HARNETT-HOKE-JOHNSTON-LEE-MOORE-RICHMOND-SAMPSON-
SCOTLAND-WAYNE-WILSON-
129 PM EDT FRI JUL 20 2012

...SHOWERS AND STRONG THUNDERSTORMS WILL BECOME MORE NUMEROUS ACROSS
THE SOUTHERN TIER OF CENTRAL NORTH CAROLINA THIS AFTERNOON. STORMS
WILL MOVE ACROSS SAMPSON...HARNETT...WAYNE...JOHNSTON...WILSON...
SCOTLAND...RICHMOND.. .MOORE...LEE...CUMBERLAND...ANSON AND HOKE
COUNTIES THROUGH 230 PM EDT...

AT 123 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS STRETCHING
WILSON AND GOLDSBORO WEST ACROSS THE SOUTHERN COASTAL PLAIN THROUGH
FAYETTEVILLE...RAEFORD...AND ROCKINGHAM TO WADESBORO. THE STORMS
WERE MOVING MOVING EAST AT 20 MPH.

SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE WILSON...
GOLDSBORO...FAYETTEVILLE...FORT BRAGG...RAEFORD...LAURINBURG...
ROCKINGHAM AND WADESBORO.

HAZARDS INCLUDE...
HEAVY DOWNPOURS.
GUSTY WINDS OF 30 TO 40 MPH.

THESE STORMS WILL PRODUCE HEAVY RAINFALL...WHICH MAY CAUSE MINOR
FLOODING IN LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. MOTORISTS SHOULD REDUCE DRIVING SPEEDS TO
AVOID HYDROPLANING.

&&

LAT...LON 3480 7968 3481 8029 3498 8031 3517 7976
      3516 7962 3520 7966 3581 7788 3560 7778
      3518 7783 3515 7790 3518 7816 3493 7815
      3483 7847 3483 7890 3495 7904 3483 7919
      3483 7934 3477 7933 3463 7946
TIME...MOT...LOC 1723Z 251DEG 18KT 3507 7890

13
Special weather statement, Jul 20, 2:16 PM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
216 PM EDT FRI JUL 20 2012

NCZ039-201915-
RANDOLPH-
216 PM EDT FRI JUL 20 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS RANDOLPH COUNTY THROUGH 315
PM EDT...

AT 215 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
ASHEBORO...MOVING EAST AT 20 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE ASHEBORO...
FRANKLINVILLE...RAMSEUR...RAMSEUR...COLERIDGE...STALEY.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.

HEAVY RAINFALL AND MINOR FLOODING.

DON'T WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY FROM
YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.

&&

LAT...LON 3588 7994 3590 7956 3590 7954 3579 7954
      3553 7955 3551 7956 3556 7997
TIME...MOT...LOC 1815Z 260DEG 16KT 3569 7985

SEC
Special weather statement, Jul 20, 2:37 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
237 PM EDT FRI JUL 20 2012

NCZ042-043-073>075-077-078-083>086-088-089-201930-
ANSON-CUMBERLAND-HARNETT-HOKE-JOHNSTON-MONTGOMERY-MOORE-RICHMOND-
SAMPSON-SCOTLAND-STANLY-WAYNE-WILSON-
237 PM EDT FRI JUL 20 2012

...STRONG THUNDERSTORMS WILL CONTINUE MOVE ACROSS
SAMPSON...HARNETT...WAYNE...JOHNSTON...WILSON...STANLY...SCOTLAND...
RICHMOND...MOORE...MONTGOMERY...CUMBERLAND...ANSON AND HOKE COUNTIES
THROUGH 330 PM EDT...

AT 234 PM EDT...DOPPLER RADAR INDICATED NUMEROUS SHOWERS AND
THUNDERSTORMS FROM WADESBORO TO FAYETTEVILLE TO GOLDSBORO...MOVING
EAST AT 20 MPH. THE STRONGEST STORM WAS NEAR SPIVEYS CORNER IN
SAMPSON COUNTY...APPROACHING THE INTERSTATE 40 CORRIDOR BETWEEN
EXITS 334 AND 343.

SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE WILSON...
GOLDSBORO...FAYETTEVILLE...FORT BRAGG...RAEFORD...LAURINBURG...
ROCKINGHAM AND WADESBORO.

HAZARDS INCLUDE...
GUSTY WINDS OF 40 TO 50 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

THIS INCLUDES INTERSTATE 40 BETWEEN EXITS 325 AND 355.

THIS INCLUDES INTERSTATE 95 BETWEEN EXITS 41 AND 97.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3485 7850 3483 7890 3495 7903 3483 7919
      3483 7934 3463 7946 3480 7968 3481 8033
      3521 8026 3534 7944 3531 7918 3567 7768
      3557 7782 3518 7783 3518 7816 3474 7819
      3471 7812 3456 7824
TIME...MOT...LOC 1834Z 255DEG 17KT 3525 7842

22

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 8:01 PM EDTSpecial Weather StatementRAHMontgomery, Moore, Richmond, Stanly59 min
Jul 19, 8:46 PM EDTSpecial Weather StatementRAHLee59 min
Jul 19, 10:09 PM EDTSpecial Weather StatementRAHCumberland, Hoke, Richmond, Scotland51 min
Jul 20, 1:29 PM EDTSpecial Weather StatementRAHAnson, Cumberland, Harnett, Hoke, Johnston, Richmond and 4 more61 min
Jul 20, 2:16 PM EDTSpecial Weather StatementRAHRandolph59 min
Jul 20, 2:37 PM EDTSpecial Weather StatementRAHAnson, Cumberland, Harnett, Hoke, Moore, Richmond and 3 more53 min
Jul 20, 3:00 PM EDTSpecial Weather StatementRAHChatham60 min
Jul 20, 3:06 PM EDTSevere Thunderstorm WarningRAHWayne28 min
Jul 20, 3:28 PM EDTSevere Thunderstorm WarningRAHCumberland, Harnett47 min
Jul 20, 3:48 PM EDTSpecial Weather StatementRAHChatham57 min
Jul 20, 4:18 PM EDTSpecial Weather StatementRAHChatham, Durham, Lee, Wake72 min
Jul 20, 4:53 PM EDTAreal Flood AdvisoryRAHChatham, Lee, Randolph, Wake97 min
Jul 20, 5:13 PM EDTSpecial Weather StatementRAHAlamance62 min
Jul 20, 5:19 PM EDTSevere Thunderstorm WarningRAHAlamance, Guilford, Randolph41 min
Jul 20, 5:29 PM EDTSpecial Weather StatementRAHGranville, Vance, Warren61 min
Jul 20, 5:37 PM EDTAreal Flood AdvisoryRAHAlamance, Guilford, Randolph83 min
Jul 20, 5:51 PM EDTSpecial Weather StatementRAHDavidson54 min
Jul 20, 5:54 PM EDTAreal Flood AdvisoryRAHAlamance, Durham, Franklin, Granville, Orange, Person and 2 more2 hr
Jul 20, 6:25 PM EDTSpecial Weather StatementRAHSampson65 min
Jul 20, 6:41 PM EDTSpecial Weather StatementRAHHalifax, Warren64 min
Jul 20, 6:48 PM EDTAreal Flood AdvisoryRAHDavidson, Forsyth, Guilford, Randolph3 hr

Nearby

Severe Thunderstorm Warnings in North Carolina, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.